WHEN A BISPHOSPHONATE DOESN’T WORK

What is the next step if the bone mineral density (BMD) of an osteoporosis patient taking alendronate (Fosamax) or risedronate (Actonel) is worse after a year of therapy? Conversely, what follow-up is required in the near and distant future if the BMD is stable or improved?
—Craig Freyer, MD, Ft. Worth, Tex.

The first thing to note is whether the BMD change is outside the error of the test. That error is usually considered to be about 3%-4% for the spine and 5%-7% for the hip. If the decrease is greater than the error margin, there is a high likelihood that the loss is real and clinically important. Falling BMD in a patient on a bisphosphonate means that either the patient is not taking the medication or another clinical problem is present (such as asymptomatic celiac disease). If we find no cause and the patient swears to be taking the bisphosphonate, we switch to another bisphosphonate, consider off-label use of an IV bisphosphonate, or, if osteoporosis is severe, consider teriparatide. If the loss is less than the margin of error, we often request a repeat BMD in one year or use a biochemical marker of bone turnover to see if that is in the premenopausal range, which is where we expect it to be with bisphosphonate therapy. If the BMD is stable or improved, repeat determination in two years is all that is required.
—Robert Lindsay, MD, PhD, professor or clinical medicine, Columbia University, New York (114-22)

Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters